You are called by a worker at a care home. She is concerned about a dementia patient who, despite all non-drug measures being tried, is causing distress to other residents. She asks you to prescribe a sedative to ‘slip into her food’. How should you proceed?
Giving medication covertly to sedate an agitated patient raises serious legal and ethical issues. Treatment without consent is only permissible where there is a legal basis for this. In the scenario described here, giving a sedative to the patient without her knowledge and consent would be a breach of her human rights. There is also a risk that the patient could suffer side effects from the medication she was given. For example, administration of a benzodiazepine or an antipsychotic drug could lead to a fall or a fracture that resulted in serious harm to the patient. Covert administration of medication is also a breach of trust on the part of the doctor who prescribed the medication. Hence, it may lead to a formal complaint against the doctor, which would be difficult to defend. Hence, covert administration of sedative medication is a practice that doctors should not collude in, and you should refuse to prescribe. You should also discuss the staff member’s request with the nursing home manager. The care home needs to ensure that it is adequately staffed and that its staff are trained in the appropriate management of people with dementia. If the patient is new to the care home, then her unfamiliar surroundings may be the cause of her agitation. In this case, her behaviour is likely to improve over time as she becomes more familiar with her new home and the staff who care for her. If the increased agitation and confusion are of recent onset, then an organic cause such as an infection or drug side-effect needs to be excluded. If the problem is ongoing and does not settle, advice and support should be obtained from the local nursing home support service and community mental health team; for example, on holding a ‘best interests meeting’.
A version of this article was published in the medical magazine Pulse.